Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

August 8, 2012Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 8, 2012, 4:31 PM CDT for Dickinson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 4:31 PM CDT (21:31 UTC)
Expired
Aug 8, 2012, 4:45 PM CDT
In force
14 min
Issued by
NWS Topeka, KS

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WWUS83 KTOP 082131
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012

KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF 
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND 
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND 
293 COULD ALSO BE AFFECTED.

&&

LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
      3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707

$$ BARJENBRUCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:29 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 8, 3:29 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED AUG 8 2012

.DISCUSSION...

VISIBLE SATELLITE IMAGERY AT 19Z DEPICTED A BROKEN LINE OF
THUNDERSTORMS TRACKING SOUTHEAST INTO SOUTHERN IOWA ALONG A
STATIONARY FRONT. ACROSS NORTHERN NEBRASKA A COLD FRONT WAS SLOWLY
MOVING SOUTHEAST. THIS SHOULD REACH THE NORTHERN COUNTIES OF THE
CWA BY LATE THIS EVENING. A GROWING CU FIELD WAS ALSO NOTED NEAR A
SECOND STATIONARY BOUNDARY ACROSS SOUTHERN KANSAS INTO OKLAHOMA. A
FEW SHOWERS WERE DEVELOPING JUST SOUTH OF INTERSTATE 35. WARM
MOIST AIR IN PLACE COUPLED WITH A WEAK SHORTWAVE TROUGH SLIDING
SOUTHEAST INTO NORTHERN MISSOURI MAY PROVIDE ENOUGH LIFT FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHEAST
AND EAST CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS.
CONFIDENCE IS NOT HIGH FOR WIDESPREAD CONVECTION WITH THE HIGH RES
MODELS KEEPING THE STRONGEST FORCING FURTHER SOUTH AND EAST INTO
OKLAHOMA AND MISSOURI. HOWEVER CHANCE POPS WERE PLACED ACROSS THE
FAR EASTERN COUNTIES OF THE CWA AS MIXED LAYER CAPE SHOULD REACH
AROUND 1500 J/KG AND SFC BASED CAPE IS EXPECTED TO BE AROUND 2000
J/KG EARLY THIS EVENING. POINT SOUNDING PROFILES IN THIS AREA ALSO
SHOW DRY LOW-LEVEL AIR WITH STEEP LOW AND MID LEVEL LAPSE RATES
INDICATIVE OF DOWNBURST WIND POTENTIAL. WHILE STRONG WINDS ARE
THE PRIMARY CONCERNS...HAIL IS ALSO POSSIBLE ESPECIALLY AFTER 21Z
THROUGH SUNSET AS BULK 0-6KM SHEAR APPEAR STRONGEST ATTM IN THE
30KT RANGE.

AFTER THE COLD FRONT PASSES...SKIES CLEAR AND PRECIP CHANCES END
FROM NORTHWEST TO SOUTHEAST AS WINDS SWITCH AROUND TO THE NORTH
THIS EVENING. COOLER AIR WILL GRADUALLY FILTER DOWN AS LOWS INTO
THE 65-69 DEGREE RANGE. A MUCH COOLER AND DRIER AIRMASS SETTLES IN
PLACE THURSDAY AFTERNOON WITH NORTH WINDS FROM 10 TO 20 MPH
KEEPING HIGHS DOWN IN THE 87 TO 92 DEGREE RANGE.

BOWEN

WITH UPPER RIDGE TO THE WEST...PERSISTENT NORTHWEST FLOW ALOFT
SETS UP THROUGH EARLY NEXT WEEK. INITAL COOL SHOT WILL KEEP HIGHS
MOSTLY IN THE 80S FOR FRIDAY AND SATURDAY...BEFORE A GRADUAL
WARMUP BEGINS LATE IN THE WEEKEND.

NEXT CHANCE OF PRECIP OCCURS AS MODELS BRING A RECOGNIZABLE
SHORTWAVE TROUGH THROUGH SATURDAY NIGHT. AFTER THAT...PATTERN IS
FAVORABLE FOR PERIODIC WEAK WAVES MOVING THROUGH THE FLOW. TIMING
OF THESE FEATURES THAT FAR OUT IS INCONSISTENT AMONG THE
MODELS...BUT TUESDAY AND WEDNESDAY LOOK MOST FAVORABLE AS FLOW
TRANSITIONS TO MORE ZONAL ORIENTATION...MOISTURE DEEPENS AND WARM
ADVECTION PROVIDES MORE FOCUSED ASCENT.

HIGHS SHOULD WARM WELL INTO THE 90S FOR TUESDAY AND WEDNESDAY.

GDP

&&

.AVIATION...

CHALLENGING AVIATION FORECAST FOR THE NEXT 6 TO 12 HOURS AS A COLD
FRONT ENTERS THE TERMINALS WITH TSRA DEVELOPING ALONG THE BOUNDARY.
INSTABILITY IS MARGINAL WITH CONFIDENCE BEING LOW ON WIDESPREAD
COVERAGE. BELIEVE THAT VCTS IS NEEDED THROUGH AT LEAST 04Z WITH
PROBABLE CHANCES OF TSRA BEING IN THE VICINITY. STRONG GUSTY WINDS
ARE THE LIKELY THREAT WITH THE THUNDERSTORMS. WILL MONITOR AND
AMEND IF NEEDED. LIGHT WINDS VEER TO THE NORTH OVERNIGHT AND
INCREASE TO OVER 10KTS AFTER 14Z WITH GUSTS AROUND 20KTS THROUGH
FORECAST PERIOD.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 3:45 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT WED AUG 8 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-090930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING
ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STRONGER STORMS MAY
PRODUCE LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. AREAS ALONG AND SOUTH OF
THE KANSAS TURNPIKE MAY SEE A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY
NIGHT.  ANOTHER CHANCE OF THUNDERSTORMS COMES IN FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 8, 2:57 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT WED AUG 8 2012

KSZ055-058-082015-
COFFEY-OSAGE-
257 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE AND NORTHERN
COFFEY COUNTIES...

THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL OSAGE AND
NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO
JUNCTION...COFFEY COUNTY AIRPORT...NEW STRAWN AND WAVERLY. MOTORISTS
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 158 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3838 9554 3823 9577 3839 9595 3850 9580
TIME...MOT...LOC 1957Z 313DEG 14KT 3839 9581

$$ BOWEN
Special weather statement, Aug 8, 4:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012

KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND
293 COULD ALSO BE AFFECTED.

&&

LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
      3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707

$$ BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:57 PM CDTSpecial Weather StatementTOPCoffey18 min
Aug 8, 4:46 PM CDTSpecial Weather StatementTOPGeary29 min
Aug 8, 5:00 PM CDTSpecial Weather StatementTOPBrown30 min
Aug 8, 5:12 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha37 min
Aug 8, 5:51 PM CDTSpecial Weather StatementTOPBrown39 min
Aug 8, 6:10 PM CDTSpecial Weather StatementTOPDouglas35 min
Aug 8, 6:30 PM CDTSpecial Weather StatementTOPFranklin30 min
Aug 8, 6:37 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee23 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.